Antipsychotic withdrawal – an unrecognised and misdiagnosed problem
It’s not withdrawal, it’s a relapse of your illness. This is what many people trying to stop their antipsychotic drugs are told when seeking support to get off the medication.
Antipsychotics are a group of drugs used to treat psychosis (when people lose some contact with reality). It is thought that high levels of a brain chemical called dopamine may cause the symptoms of psychosis, such as hearing voices or feeling paranoid. Antipsychotics help to reduce the intensity of these symptoms by blocking the effect of dopamine.
In most countries, antipsychotics are licensed to treat people diagnosed with schizophrenia or bipolar disorder. There are also several off-label uses for antipsychotics. Off-label use is when a medication is used in a way that is different to what is described on the licence.
Off-label uses for antipsychotics include anxiety, depression, insomnia, eating disorders and post-traumatic stress disorder. They are also used for reducing dementia-related distress in older people.
The drugs are sometimes prescribed for prisoners and teenagers thought to be at risk of developing psychosis. People on antipsychotics are also likely to be on one or more other types of psychiatric drugs.
In the UK, the number of antipsychotic prescriptions is rising faster than the number of psychosis diagnoses. From 2015 to 2020, there was an 18% increase in the antipsychotic items that were prescribed. About 50% of the prescriptions are for people without a diagnosis of psychosis or bipolar disorder.
The side-effects of antipsychotic drugs can be severe. Tremors, muscle stiffness, restlessness and muscle spasms are common side-effects with older, first-generation antipsychotic drugs, which are still widely prescribed. Other side-effects with all generations of antipsychotics include constipation, bed wetting, sexual dysfunction and weight gain.
There are also health-related side effects like heart problems, liver disorders, seizures and neuroleptic malignant syndrome (a rare but potentially life-threatening reaction to antipsychotic drugs).
The impact of the side-effects on daily life is often the reason people decide to stop their medication. It is estimated that about three-quarters of people prescribed antipsychotics stop the drugs within 18 months, largely because of the severity of the adverse effects.
Lack of guidance on how to stop
There is a lack of guidance on how to stop taking these drugs safely. The guidance for antipsychotic prescribing, such as the National Institute for Health and Care Excellence guidance in the UK, gives detailed steps on how to start someone on the medication. No guidance is given on how to stop it. The expectation is, when prescribed for a licensed condition, that people would keep taking the medication indefinitely.
Lack of guidance on stopping antipsychotics leaves prescribers reluctant to discuss stopping antipsychotics. Empowering the patient is a key concept in the antipsychotic prescribing guidance in the UK, yet people are rarely fully informed about the potential dangers of the medication.
Prescribers are not encouraging people to have conversations on stopping antipsychotics, either at the point of starting the medication or when someone is considering the effect of antipsychotics on themselves and want to explore their options. This leaves many people with the only option of attempting to stop their antipsychotics on their own without the support of a healthcare professional who could advise them on tapering the medication slowly.
Antipsychotic withdrawal symptoms are often ignored or treated as a relapse – the return of the condition the drugs were prescribed for. Yet classical withdrawal effects, similar to other central nervous system medications, were reported by 72% of people who had tried to stop their antipsychotic medication and more than 50% described these effects as severe. The withdrawal reactions from antipsychotics include nausea, anxiety, headaches, tremors, aggression, sleep disturbances and reduced concentration.
Antipsychotic withdrawal affects people whether they have had antipsychotics for off-label use or psychosis. The longer someone has been on an antipsychotic the harder it seems to be to stop taking them. The longer a person is on antipsychotics, the more severe and diverse the withdrawal symptoms are.
For some people, stopping antipsychotics has been a positive experience and they feel like themselves again. For others, stopping antipsychotics has led them to experience withdrawal symptoms that have an effect on their daily lives that is more severe than the side-effects they wanted to escape. For everyone, having a prescriber who is willing to listen to what is important to the person is extremely important.
Laura Lindsey does not work for, consult, own shares in or receive funding from any company or organization that would benefit from this article, and has disclosed no relevant affiliations beyond their academic appointment.